Alert archive / Wyoming / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 52, NWS Cheyenne, WY

June 12, 2025Goshen County, Laramie County, Wyoming; Banner County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2025, 2:15 PM MDT for Goshen County, Laramie County, Wyoming; Banner County, Scotts Bluff County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2025, 2:15 PM MDT (20:15 UTC)
Expired
Jun 12, 2025, 3:00 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Banner County, NE, Scotts Bluff County, NE, Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:58 PM MDT, 17 minutes earlier. Its key messages:

  • Strong to severe storms possible Thursday and Friday. All hazards of severe weather are possible, including large hail, damaging winds, an isolated tornado, and heavy rain.
  • Above average temperatures are expected to persist through the upcoming weekend.
  • Active weather expected this weekend through much of next week as a messy upper-level pattern takes hold of the region.
Area forecast discussion, Jun 12, 1:58 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
158 PM MDT Thu Jun 12 2025

.KEY MESSAGES...

- Strong to severe storms possible Thursday and Friday. All
  hazards of severe weather are possible, including large hail,
  damaging winds, an isolated tornado, and heavy rain.

- Above average temperatures are expected to persist through the
  upcoming weekend.

- Active weather expected this weekend through much of next
  week as a messy upper-level pattern takes hold of the region.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1230 PM MDT Thu Jun 12 2025

A warm summer day continues across the CWA late this morning with
temperatures already in the 70s and 80s as weak riding sits over the
Rockies. As is typical in summer, storm chances are expected once
again this afternoon and evening. A disturbance aloft moving through
the ridge will provide some of the forcing needed to kick off
thunderstorm activity. Storms will likely initiate off of the
high terrain and near the usual Chugwater convergence zone,
gradually pushing eastward into Nebraska through the evening
hours. Current observations also show ample low-level moisture
which will help fuel storms east of the Laramie Range. Model
soundings also show healthy profiles for severe storms across
the Nebraska panhandle. The panhandle soundings show 1500 to
2400 J/kg of MUCAPE with effective shear of 25 to 35 kts. This
will support a severe hail threat. Soundings also show
inverted-v soundings. This will also lead to a wind threat in
these areas as DCAPE values exceed 1000 J/kg. The northern
panhandle may also have to watch out for the chance of an
isolated tornado. MLCAPE values are around 1600 J/kg with an
effective SRH of around 150 m^2/s^2. Storms will likely start
off as discrete cells before forming more of a line as it heads
into the panhandle. Strongest storms will be out of the area by
9 or 10 PM tonight.

Friday will be similar to Thursday as the upper-level pattern
remains largely the same. The ridge will still be in place over the
Rockies which will lead to similar high temperatures in the 80s, and
a weak disturbance aloft will lead to another round of afternoon
storms. Model soundings across much of the CWA show a favorable
environment for severe storms, however the most likely area for
severe storms will be in the panhandle. MUCAPE values up to 2700
J/kg and effective shear around 35 kts supports large hail in
storms. Cannot rule out a wind threat either with DCAPE values over
1000 J/kg and Hi-Res guidance showing a bowing line of storms
developing. The tornado threat will also spill over into Friday in
the panhandle with soundings showing 1500 to 2000 J/kg of MLCAPE.
Storms will initiate over the high terrain early in the
afternoon and track eastward into Nebraska by mid-afternoon.
Most storms will move out of the area during the evening hours.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 130 PM MDT Thu Jun 12 2025

Active weather expected this weekend through much of next week as a
messy upper-level pattern takes hold of the region. Upper-level
ridging will be present across much of the central CONUS Saturday
through Tuesday. The CWA will be under the western branch of the
ridge, allowing for multiple disturbances to pass through the flow
while also enabling significant warming throughout the weekend and
into early next week. Currently, there is a Marginal Risk (Level 1
of 5) for portions of southeast Wyoming and western Nebraska on
Saturday. This risk is primarily being driven by the upper-level
shortwave expected to move overhead throughout the day Saturday.
While fairly diffuse for a shortwave, ample 500mb cyclonic vorticity
advection will be ongoing due to the southwesterly flow throughout
the atmosphere and the fairly open atmosphere upstream of the
region. Subtle warm air advection is expected at 700mb, further
supporting lift across the region. Southerly surface flow will
advect in additional moisture form moisture rich regions of the
southern CONUS with PWs rising into the 0.75 to 1.0 range east of
the Laramie Range. The surface flow will slowly turn more easterly
throughout the atmosphere, providing an upslope component for most
locations east of the Laramie Range. As the terrain-induced dryline
slowly propagates eastward throughout the afternoon hours, storm
chances will increase, especially with the additional moisture in
the region. Forecast soundings from the GFS over the northern
Panhandle suggest MLCAPE around 1300J, MUCAPE around 2000J, with
SBCAPE around 2000J as well. DCAPE values are well over 1000J with
weak shear present and Inverted-V soundings. This suggests that
damaging wind will be possible with these storms and other
parameters suggest a hail threat across the region as well. This
event is still a couple days out, with a few Slight Risks (Level 2
of 5) between now and then. More details will come to light as HIRES
models being to resolve this threat in the coming days.

The upper-level ridge will remain across the central CONUS through
the weekend and into next week, allowing temperatures to remain very
summer-like with highs in the 80s and 90s every day. With the
southwesterly flow aloft, multiple 500mb vorticity lobes will be
able to advect across the region with the afternoon showers and
thunderstorms possible Sunday and Monday. Tuesday will be a little
more interesting as an upper-level trough is progged to push through
the region with a cold front associated with it dropping
temperatures back into the 70s and low-80s. Long range models have
started coming into better agreement with the propagation of this
trough, with the ECMWF and GFS suggesting a neutrally tilted trough
pushing through Tuesday morning through Wednesday morning. This
system will likely produce storms across the region, though it is a
bit far out to get reliable, specific details on this system.
However, Tuesdays looks to be a day to watch for strong to severe
thunderstorms being more widespread.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1144 AM MDT Thu Jun 12 2025

VFR conditions expected over the next 24 hours, outside of KCDR
where low clouds are lingering this morning and could return
alongside patchy fog tomorrow morning. Showers and thunderstorms
move into the region this afternoon and evening with all sites
expected to have a risk of thunderstorms. Some storms could be
stronger including very gusty winds and possibly small hail, and
any storms no matter what will locally enhance winds and cause
them to behave erratically. By late this evening activity will
disperse or move out of the area, with mid to high clouds
expected overnight clearing by the morning hours.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...AM
AVIATION...CG
Hazardous weather outlook, Jun 12, 1:59 PM MDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
159 PM MDT Thu Jun 12 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-132000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
159 PM MDT Thu Jun 12 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Strong to severe storms possible Thursday and Friday. All
  hazards of severe weather are possible, including large hail,
  damaging winds, an isolated tornado, and heavy rain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

- Above average temperatures are expected to persist through the
  upcoming weekend.

- Active weather expected this weekend through much of next
  week as a messy upper-level pattern takes hold of the region.

.Spotter information statement...

Spotters are encouraged to report severe weather to the NWS.

In the hours before

Special weather statement, Jun 12, 2:13 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
213 PM MDT Thu Jun 12 2025

WYZ115-116-122045-
South Laramie Range WY-Laramie Valley WY-
213 PM MDT Thu Jun 12 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY COUNTY
THROUGH 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antelope Buttes, or 12 miles north of Laramie, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baldy Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4142 10563 4154 10572 4168 10546 4151 10531
TIME...MOT...LOC 2012Z 240DEG 16KT 4150 10562

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fuller

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:00 PM MDTSpecial Weather StatementCYSAlbany30 min
Jun 11, 6:01 PM MDTSpecial Weather StatementCYSConverse44 min
Jun 11, 6:45 PM MDTSpecial Weather StatementCYSConverse45 min
Jun 12, 2:13 PM MDTSpecial Weather StatementCYSAlbany32 min
Jun 12, 2:38 PM MDTSpecial Weather StatementCYSLaramie22 min
Jun 12, 2:50 PM MDTTornado WarningCYSLaramie15 min
Jun 12, 2:55 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie50 min
Jun 12, 3:03 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Laramie42 min
Jun 12, 3:06 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Laramie39 min
Jun 12, 3:31 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie44 min
Jun 12, 3:35 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Laramie, Platte40 min
Jun 12, 3:49 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte41 min
Jun 12, 4:12 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
Jun 12, 4:22 PM MDTSevere Thunderstorm WarningCYSGoshen38 min
Jun 12, 4:47 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte43 min
Jun 12, 5:04 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte41 min
Jun 12, 5:42 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Niobrara48 min
Jun 12, 5:46 PM MDTSevere Thunderstorm WarningCYSPlatte44 min
Jun 12, 5:15 PM MDTSpecial Weather StatementCYSBanner30 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2025Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.